Alert archive / Indiana / Dense Fog Advisories in 2021

Dense Fog Advisory 5, NWS Northern Indiana

October 9, 202118 counties in Indiana; 5 counties in Ohio; 4 counties in Michigan

NWS Northern Indiana issued this dense fog advisory at Oct 9, 2021, 1:03 AM EDT for 18 counties in Indiana; 5 counties in Ohio; 4 counties in Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2021, 1:03 AM EDT (05:03 UTC)
Expired
Oct 9, 2021, 9:00 AM EDT
In force
8 hr
Issued by
NWS Northern Indiana
All 27 counties

Adams County, IN, Allen County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Huntington County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this dense fog advisory went out at Oct 8, 3:08 PM EDT, 9 hours 55 minutes earlier.

Area forecast discussion, Oct 8, 3:08 PM EDT, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
308 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Issued at 308 PM EDT Fri Oct 8 2021

Showers and storms will continue through the evening. Dry and warm
conditions are expected over the weekend with highs in the 80s by
Sunday. The next chance of rain then arrives late Monday.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Oct 8 2021

Pesky upper low finally being absorbed into mean westerlies and
lifting NE of our area. Upper low center currently just to our NW
and supporting some SCT showers/storms given marginal diurnal
instability amid partly sunny skies. Instability will remain on the
meager side though with dewpoints only in low/mid 60s and poor
midlevel lapse rates. SPC/RAP mesoanalysis indicates 500-1000 J/kg
MLCAPE supportive of a few thunderstorms but severe weather is not
expected. Coverage will likely remain on the scattered side given
overall poor synoptic forcing but will become more numerous during
late afternoon/early evening as primary vort lobe rotates through.
Isolated heavy rain is possible but not expecting any significant
impacts. A few funnel clouds are also possible given potential for
vorticity stretching in this environment but not anticipating a
tornado threat given limited shear/helicity. Showers will gradually
diminish through the late evening as upper low lifts NE and diurnal
instability is lost. Isolated showers could persist (especially in
our N/NE zones) well into the overnight though until vort max fully
clears.

Saturday is expected to be primarily dry as AVA/subsidence build in
the wake of departing low. However...still can't rule out an
isolated shower in our N/NE where some residual moisture and
cyclonic flow will reside. Increasing sun and WAA will support highs
climbing into the upper 70s/near 80F.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Oct 8 2021

WAA really ramps up Sat night into Sun. Isentropic ascent could
support a few isolated showers once again mainly in our north but
will hold with silent 10 PoP given limited moisture and overall weak
forcing. Though we likely will not mix that high...interesting to
note 850mb temps climb to around 20C...which is around record
territory for regional upper air climatology. More conservative
mixing depths around 875-900mb under partly cloudy skies gives us
highs in the mid 80s. This is close to record territory (especially
for SBN which is only 85). Similar highs on Mon but clouds increase
late in afternoon as next front approaches and will likely shave a
few degrees off max temps.

Potent trough ejects out of the southwest CONUS and swings through
the Great Lakes late Monday. Good CVA and moisture associated with
this wave and worthy of high PoP's given generally low spread among
ensemble guidance. Thunderstorms also possible but instability
appears too low to support a severe threat...especially given
primarily overnight timing. Quiet weather Tue/Wed but another
trough/front arrives later in the week. Temps holding above average
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 115 PM EDT Fri Oct 8 2021

Broad upper level low continues to open up and drift north through
the forecast period. Convection forms during the late afternoon
and lingers into early evening tonight. Patchy fog/drizzle is
expected over NW Ohio and into MI...may be a brief period of
MVFR/IFR vsby at the terminals and have opted to keep that out of
the terminals for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 8, 4:51 AM EDT, 20 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
451 AM EDT Fri Oct 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
451 AM EDT Fri Oct 8 2021 /351 AM CDT Fri Oct 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible, but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-090900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
451 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Dense Fog Advisories in Indiana, 2021Dense Fog Advisories in Ohio, 2021Dense Fog Advisories in Michigan, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.